Alert archive / Montana / High Wind Warnings in 2015

High Wind Warning 1, NWS Glasgow, MT

January 2, 2015Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Jan 2, 2015, 9:43 PM MST for Phillips County, Montana. It took effect at Jan 2, 2015, 10:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2015, 9:43 PM MST (04:43 UTC)
In effect from
Jan 2, 2015, 10:00 PM MST
Expired
Jan 3, 2015, 3:21 AM MST
In force
5 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2015-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2015-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WWUS75 KGGW 030443
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
943 PM MST FRI JAN 2 2015

...SUSTAINED NORTHEAST WINDS OF 40 MPH TO CONTINUE NEAR MALTA
SOUTH OVERNIGHT...

MTZ060-031100-
/O.NEW.KGGW.HW.W.0001.150103T0500Z-150103T1100Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
943 PM MST FRI JAN 2 2015

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 AM MST SATURDAY. 

* TIMING...THROUGH EARLY SATURDAY MORNING.

* WINDS...NORTH TO NORTHEAST WINDS OF 40 MPH WITH GUSTS NEAR 60
  MPH.

* IMPACTS...EXPECT DANGEROUS CROSSWINDS ALONG HIGHWAY 191. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
539 
WWUS75 KGGW 031021
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
321 AM MST SAT JAN 3 2015


MTZ060-031130-
/O.CAN.KGGW.HW.W.0001.000000T0000Z-150103T1100Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
321 AM MST SAT JAN 3 2015

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DIMINISHED TO BELOW 40 MPH ACROSS THE AREA. THUS THE
HIGH WIND WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jan 2, 9:08 PM MST, 35 minutes earlier.

Area forecast discussion, Jan 2, 9:08 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
908 PM MST FRI JAN 2 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
9PM UPDATE...
REPORTS FROM OUTLOOK AND POPLAR OF NEAR WHITEOUT CONDITIONS ARE
RESULTING IN DANGEROUS TRAVEL THIS EVENING. WIND GUSTS AS HIGH AS
35 MPH HAVE BEEN MIXING DOWN IN THE STEADIER BANDS OF SNOW AS THE
PUSH ACROSS PORTIONS OF NORTHEAST MONTANA. DECIDED TO PUT IN MORE
SERIOUS WORDING INTO THE ADVISORY...MORE REFLECTIVE OF ACTUAL
CONDITIONS DEVELOPING. IN GENERAL DO EXPECT A BROAD 1-2 INCHES OF
ACCUMULATION BY MORNING WITH BLOWING AND DRIFTING SNOW...BUT DO
EXPECT LOCALIZED WHITEOUT CONDITIONS POSSIBLE IN STEADIER BANDS OF
SNOW AS WELL. MALIAWCO

8PM UPDATE...
PERIODS OF LIGHT SNOW CONTINUE TO MOVE ACROSS NORTHEAST MONTANA
THIS EVENING...WITH LOCALLY HEAVY RATES. EXPECT A GENERAL 1-2
INCHES TO FALL OVERNIGHT IN THE ADVISORY AREA WITH UP TO AN INCH
OUTSIDE OF THE ADVISORY AREA. GUSTY WINDS WITHIN THE COLD AIR
ADVECTION REGIME MAY CAUSE PATCHY BLOWING AND DRIFTING OF THE
SNOW...ESPECIALLY IN PLACES THAT SEE CLOSER TO 2 INCHES. OTHERWISE
CONCERNS WILL SHIFT TOWARD WIND CHILLS BY MORNING. MALIAWCO

PREVIOUS DISCUSSION...
THE ARCTIC FRONT LOOKS TO BE MOVING IN THIS AFTERNOON AS PLANNED.
RADAR ECHOES HAVE INCREASED IN THE FAR NORTHERN ZONES WHERE LIGHT
SNOW HAS BEGUN FALLING. DRY AND MILD CONDITIONS ARE OBSERVED IN
THE SOUTHERN ZONES WITH TEMPS ABOVE FREEZING.

THE FRONT WILL EXIT THE CWA EARLY THIS EVENING AS A ASSOCIATED
SURFACE LOW DROPS SOUTHEAST. THIS LOW IS EXPECTED TO REACH SOUTH
DAKOTA LATE TONIGHT. GFS CONTINUES TO BE THE WETTEST SOLUTION FOR
ESPECIALLY THE CENTRAL ZONES TONIGHT WHILE THE NAM AND ECMWF KEEPS
THE BRUNT OF THE QPF SPLIT AROUND THE CENTRAL ZONES. PLAYED
CONSERVATIVE WITH THIS AND ADDED THE REMAINDER OF VALLEY AND
PHILLIPS COUNTY TO THE ADVISORY TO ACCOUNT FOR THE GFS POSSIBILITY.
WINTER WEATHER ADVISORIES ARE SPLIT IN TWO SECTIONS WITH THE
NORTHEAST ZONES HITTING A WIND CHILL CONCERN. THE ADVISORIES EXPIRE
AT 11 AM SATURDAY.

THE SNOW THEN CLEARS OUT TO OUR SOUTH TOMORROW MORNING WITH ANOTHER
IMPULSE MOVING IN FROM THE NORTHWEST. SNOW AMOUNTS SHOULD ALSO BE
LIGHT WITH THIS ONE...FALLING MAINLY SATURDAY EVENING. AN INCH OR
LESS OF FLUFFY SNOW SHOULD PROVIDE LITTLE IF ANY IMPACTS.

1050MB ARCTIC HIGH PRESSURE THEN PRESSES INTO THE AREA SUNDAY FROM
ALBERTA. THIS WILL PROVIDE FOR FRIGID TEMPS AND ENOUGH WIND FOR
POSSIBLE WIND CHILL HIGHLIGHTS FOR THE NE ZONES. TFJ

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

THE ACTIVE WINTRY PATTERN CONTINUES INTO AND THROUGH THE EXTENDED
PERIOD. THE PERSISTENT SETUP WILL BE THE ARCTIC AIR MASS ROTATING
AROUND HUDSON BAY AND THE WARMER PACIFIC AIR MASS IN THE WEST. THE
BOUNDARY BETWEEN THESE AIR MASSES BEGIN AT 00Z MONDAY TO THE WEST
OF NORTHEAST MONTANA. OVERRUNNING MOISTURE ALONG THIS BOUNDARY
WILL STRETCH FROM CENTRAL TO SOUTHEAST MONTANA...CLIPPING OUR
SOUTHWEST CORNER AS USUAL.

THIS BOUNDARY WILL BEGIN TO MOVE EAST SUNDAY NIGHT...WHICH WILL
DRAG THE PRECIPITATION BAND OVER NEMONT ON MONDAY. THEREFORE
EXPECT SNOW TO INCREASE SUNDAY NIGHT AND BECOME WIDESPREAD ON
MONDAY. SINCE THIS WILL BE DAY 4 THERE ARE TIMING DIFFERENCES
BETWEEN THE GFS AND THE EC. BUT EVEN SO...IN COORDINATION WITH
NEIGHBOR OFFICES...WILL GO AHEAD AND INCREASE MONDAY POPS TO
LIKELY. TIMING OF THE WARM FRONT...QUICKLY FOLLOWED BY A COLD
FRONT FROM THE NORTH SUGGESTS AN OCCLUDED FRONT WHICH COULD
PRODUCE SOME MIXED PRECIPITATION...MAINLY SOUTH OF THE MISSOURI
RIVER. THEREFORE WILL ADD A SLIGHT CHANCE FOR -FZRA AND IP TO OUR
SW ZONES MONDAY.

BY MONDAY NIGHT THE TEMPERATURE FRONTAL BOUNDARY WILL HAVE
RETURNED TO A POSITION WEST OF NEMONT TO RETURN TO THE PATTERN
OF OUR SOUTHWEST ZONES BEING CLIPPED BY SNOW AND THE REMAINING
ZONES DRY AND COLD. ADDED QPF AND SNOW AMOUNTS TO TUESDAY. THEN
SOMETIME MID-WEEK...BOTH MODELS SHOW THE WESTERN RIDGE AMPLIFYING
AND SENDING A DRY WARM FRONT OVER THE REGION TO BRING FAIR
CONDITIONS TO THE REGION. VERY LATE IN THE PERIOD THE MODELS
SUGGEST ANOTHER TROUGH FROM THE WEST THAT COULD PRODUCE
PRECIPITATION WITH COOLER CONDITIONS. SCT

PREVIOUS DISCUSSION...
NORTHWEST FLOW WILL PREVAIL THROUGH WEDNESDAY WITH RIDGE TO THE
WEST AND TROUGH TO THE EAST. NORTHEAST MONTANA WILL BE ON THE
COLD SIDE OF A FRONTAL BOUNDARY TO THE WEST. MODELS BRING A
CLIPPER SYSTEM ACROSS MONTANA ON MONDAY. GFS CONTINUES TO BE
WETTER THAN THE ECMWF BUT BOTH OF THE MODELS HAVE SOME SNOW
FORECASTED BUT AT DIFFERENT TIMES OF DAY. WILL INCREASE THE CHANCE
OF SNOW ON MONDAY.

A BAND OF MOISTURE ALONG WITH SHORTWAVES MOVES ALONG THE FRONTAL
BOUNDARY OVER CENTRAL AND WESTERN MONTANA MONDAY NIGHT AND
TUESDAY. ARCTIC HIGH PRESSURE WILL KEEP THE NORTHEAST HALF OF THE
FORECAST AREA DRY. THE SOUTHWEST ZONES COULD SEE SOME SNOW FROM
THIS SYSTEM. WILL MAINTAIN A CHANCE OF SNOW THERE.

ARCTIC HIGH DOMINATES TUESDAY NIGHT AND WEDNESDAY WITH DRY
WEATHER. THE RIDGE MOVES INLAND ON THURSDAY BUT FRONTAL BOUNDARY
STAYS TO THE WEST SO TEMPERATURES WILL REMAIN ON THE COLD SIDE.

THE RIDGE GETS FLATTENED BY A SHORTWAVE TROUGH ON FRIDAY...MAY
SEE ENOUGH MOISTURE FOR A SLIGHT CHANCE OF SNOW. FORRESTER

&&

.AVIATION...

FLIGHT CATEGORY: MAINLY MVFR. TEMP IFR POSSIBLE.

SYNOPSIS: THE ARCTIC AIR MASS IN CANADA WILL DESCEND SOUTH
TONIGHT SENDING A COLD FRONT THROUGH NORTHEAST MONTANA. IN
ADDITION...AN ENERGETIC CLIPPER SHORT WAVE TROUGH FROM THE
WEST...CARRYING PACIFIC MOISTURE...WILL COLLIDE WITH THE COLD
FRONT TO PRODUCE SNOW... WIND...AND BLOWING SNOW. CURRENT
SATELLITE IMAGERY CLEARLY SHOWS THE DESCENDING MOISTURE STREAM
STRETCHING WEST TO EAST ACROSS CENTRAL MONTANA...SOUTHERN ALBERTA
AND SASKATCHEWAN...AND CROSSING THE INTERNATIONAL BORDER THIS
AFTERNOON.

THE HEAVIEST SNOW PERIOD AND STRONGEST WIND FOR THE TERMINALS
WILL BE TONIGHT BEFORE 12Z. RADAR TRENDS SHOW KGGW AND KOLF TO BE
THE FIRST TO BE HIT AROUND 02 TO 04Z... SPREADING SOUTH TO THE REST
OF THE TERMINALS. SNOW FROM THE FIRST WAVE SHOULD BEGIN TO TAPER
OFF BETWEEN 12 AND 18Z. MOST CEILINGS SHOULD REMAIN ABOVE 010 FT
WITH VISIBILITY ABOVE 3SM. TEMPORARY 1 TO 2SM IFR VISIBILITY MAY
BE POSSIBLE WITH THE STRONGEST BANDS BUT CONFIDENCE IS TOO LOW TO
INCLUDE DIRECTLY IN THE TAFS... WILL AMEND BASED ON RADAR TRENDS IF
THIS COMES TO PASS.

AREA WINDS: FROM THE NORTHWEST 10 TO 15 SUSTAINED GUSTING TO 25
KTS TONIGHT... VEERING TO THE NORTH AND CALMING TO LESS THAN 10
KTS AFTER SUN UP.

GAH/SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM MST SATURDAY FOR DANIELS...
EASTERN ROOSEVELT...NORTHERN PHILLIPS...NORTHERN VALLEY...
SHERIDAN...WESTERN ROOSEVELT.

WINTER WEATHER ADVISORY UNTIL 11 AM MST SATURDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...SOUTHWEST
PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 2, 12:12 PM MST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1212 PM MST FRI JAN 2 2015

MTZ021>027-031200-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
1212 PM MST FRI JAN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CLIPPER SYSTEM WILL MOVE THROUGH THE AREA COMBINED WITH AN
ARCTIC FRONT TO BRING A ROUND OF LIGHT ACCUMULATING SNOW TO THE
AREA TONIGHT AND SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUB ZERO TEMPERATURES WILL RETURN SATURDAY NIGHT AND LAST INTO
EARLY NEXT WEEK AS ARCTIC AIR MOVES IN.

ADDITIONAL ACCUMULATING SNOW IS POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-059>062-031200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
1212 PM MST FRI JAN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CLIPPER SYSTEM WILL MOVE THROUGH THE AREA COMBINED WITH AN
ARCTIC FRONT TO BRING ANOTHER ROUND OF LIGHT ACCUMULATING SNOW TO
THE AREA TONIGHT AND SATURDAY MORNING. A WINTER WEATHER ADVISORY
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUB ZERO TEMPERATURES WILL RETURN SATURDAY NIGHT AND LAST INTO
EARLY NEXT WEEK AS ARCTIC AIR MOVES IN.

ADDITIONAL ACCUMULATING SNOW IS POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:53 AM MSTWind Chill AdvisoryGGWDaniels, Dawson, Garfield, McCone, Phillips, Prairie and 5 more48 hr
Jan 3, 2:48 PM MSTWinter Weather AdvisoryGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more3 days

Nearby

High Wind Warnings in Montana, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.